At a Glance
Approximately 3 million Americans are on vitamin K antagonist therapy (VKA) for a variety of clinical conditions, including thrombophilia, cardiac conditions, and stroke. Warfarin is a VKA that interferes with recycling of vitamin K (VK) in hepatocytes by inhibiting mainly epoxide reductase (see chapter on VK deficiency). The therapeutic INR of 2-3.5 corresponds to 70-90% reduction in vitamin K dependent factors (VKDF). There is an increased risk of bleeding when the INR is supratherapeutic (>5). The incidence of warfarin related bleeding is significant with approximately 50,000 hospital visits annually. Intracranial hemorrhage (ICH) is the most devastating bleeding complication, occurring mainly in elderly patients with minor trauma while on therapeutic INR.
Currently used PT reagents have very low international sensitivity index (ISI), making them very sensitive to low FVII; therefore, the linear correlation between PT and INR is generally lost after the values are more than 50 seconds and 5, respectively. It has been shown that, in patients with supratherapeutic INR (>6), there was no correlation between an INR and VKDF levels, meaning a patient with an INR of 6 may have same or lower VKDF levels than someone with an INR of 10 or 15. Thus, in clinical practice when a patient presents to the ED with an INR of 6, he or she should be considered at the same bleeding risk as someone who presents with an INR of 10 or 15, although recent AACP Chest guidelines (2008) suggest an escalating approach as INR increases. Therefore, as soon as the patient presents with bleeding while on coumarin he or she should be treated expeditiously without much regard to an INR value.
Once the diagnosis of warfarin associated bleeding is established, its rapid reversal is critical. The ideal approach includes discontinuing warfarin, giving 2-10 mg intravenous vitamin K since subcutaneous route is not recommended by AACP guidelines due to unpredictable absorption and response, and replacing VKDF either with prothrombin complex concentrates (PCC) or plasma therapy. In the United States, only 3-factor PCCs are available (poor FVII content), as compared to 4-factor PCC that are available in Europe and Canada. Therefore, intravenous (IV) VK is absolutely necessary along with a 3-factor PCC. Plasma therapy requires obtaining an ABO blood type, thawing the plasma, and infusing 15 cc/kg of plasma (>1 liter) with a serious concern for transfusion associated circulatory overload in elderly with multiple comorbidities.
What Tests Should I Request to Confirm My Clinical Dx? In addition, what follow-up tests might be useful?
A rapid baseline PT/INR, PTT, and fibrinogen should be obtained to assess the extent of coagulopathy and a complete blood count (CBC) to assess the extent of bleeding. Generally, no specific follow-up tests are required, unless there is a doubt about warfarin as the cause of coagulopathic bleed or bleeding is suspected due to warfarin in an unconscious patient (mostly elderly), because most patients with an ICH have therapeutic INR. In that case FVII, II and V would be helpful to differentiate between warfarin and liver disease as the cause of bleed (see chapter on VK deficiency). (Table 1)
|INR||Generally >5||ICH patients may have an INR 2-3.5|
|PTT||If prolonged suggests severe deficiency of VKDF, incluidng FIX||Usually normal|
Are There Any Factors That Might Affect the Lab Results? In particular, does your patient take any medications – OTC drugs or Herbals – that might affect the lab results?
Lab results are often affected by heparin contamination from the arterial line or central lines flushed with heparin solution to keep them patent. This generally results in significantly more prolonged PTT than PT/INR and makes diagnosis of warfarin related bleeding difficult. This issue can easily be solved by performing hepzyme treatment of plasma to neutralize heparin and demonstrating significant correction of PTT.
What Lab Results Are Absolutely Confirmatory?
Reduced levels of VKDF (II, VII, IX, and X), along with natural anticoagulants (protein C and S) and normal FV, are diagnostic of warfarin effect.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.
- At a Glance
- What Tests Should I Request to Confirm My Clinical Dx? In addition, what follow-up tests might be useful?
- Are There Any Factors That Might Affect the Lab Results? In particular, does your patient take any medications - OTC drugs or Herbals - that might affect the lab results?
- What Lab Results Are Absolutely Confirmatory?